Iowa, 2013

Tornado and Flash Flooding in Iowa, May 26 to 27, 2013

May 26 to 27, 2013 · NWS DMX · 32 events in 15 counties and zones

The continued series of thunderstorms moved across Iowa during the afternoon of the 26th and through the overnight hours of the 26th into the 27th. A stationary front remained in place from central Nebraska into northern Missouri.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The continued series of thunderstorms moved across Iowa during the afternoon of the 26th and through the overnight hours of the 26th into the 27th. A stationary front remained in place from central Nebraska into northern Missouri. The front aloft remained over Iowa, setting the stage for repeated thunderstorm development. The parameters changed little from the previous event. A weakly sheared atmosphere was in place with 25 to 30 kts of shear available. CAPE values were slightly higher, in the 1000 to 2000 J/kg range. Downdraft CAPE ranged from under 400 J/kg over the east part of the CWA to 800 J/kg over the west. A substantial inversion was in place over most of the Des Moines CWA. CAPE in the -10 to -30 C layer of the atmosphere was relatively low, only 200 to 400 J/kg. Precipitable water values were in the 1.3 to 1.6 inch range, or over 2 standard deviations above normal. Thunderstorms from the previous night weakened, only to be replaced by a new round of thunderstorms that developed over northwest Iowa by mid day on the 26th. These storms moved southeast across the state, producing heavy rain across many of the areas that received heavy rainfall the night before. Highway closings were too numerous to mention with many small creeks overflowing their banks and causing flash flooding. There were several reports of road washouts and bridges being washed out. A man driving a SUV was swept away by swift flood waters Monday morning on Westbrook Street in Butler County west of Parkersburg. Severe weather was limited. The storms produced half dollar size hail in Taylor County. Hail also fell in Humboldt and Polk Counties. A funnel cloud was reported in Taylor County as well. One brief tornado touchdown was reported southwest Diagonal in Ringgold County. On the morning of the 27th, as the second MCS decayed, high winds occurred over a small part of north central into central Iowa as a wake low formed. Winds gusted to 58 MPH in Polk County at Ankeny. An RWIS site in Marshall County at Marshalltown recorded a 60 MPH wind gust. Wind damage occurred in Boone County and Hardin Counties. Sustained winds of 40 to 45 MPH were reported in Jasper and Story Counties. Scattered reports of outbuilding and tree damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 6:01 AM CST, 5 hours earlier.

Area forecast discussion, May 26, 6:01 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT SUN MAY 26 2013

.SHORT TERM.../TODAY /...
ISSUED AT 322 AM CDT SUN MAY 26 2013

S/WV LIFTING ACROSS IOWA THIS MORNING HAS SET OFF A DECENT LINE OF
TSRA ON THE H8 FRONT.  LACK OF NEWD PROGRESS OF THE FRONT AND
CONTINUED FEED OF MOISTURE HAS LEAD TO SOME BIG PRECIP AMOUNTS IN
THE AREA EAST KDSM.  NEXT AREA DROPPING SOUTHEAST OUT OF NWRN IA MAY
ENHANCE DEVELOPMENT FOR A FEW HOURS BEFORE THE LLJ WEAKENS.  ALSO
SCATTERED CONVECTION OVER NORTH CENTRAL MO WILL LIKELY LIFT/SPREAD
INTO SRN IA THIS MORNING.  WILL LIMIT POPS BY LATER THIS MORNING AND
AFTERNOON OVER THE SOUTH BUT KEEP THE CLOUDS IN.  RAIN CHANCES
CONTINUE THROUGH THE DAY OVER THE NORTHEAST.  WENT BELOW MOS AND
CLOSER TO THE ECMWF FOR TEMPS TODAY WITH A VERY SLOW RISE EXPECTED.
A DECENT RAIN RANGE IN TEMPS FOR LATE MAY HOWEVER.

.LONG TERM.../TONIGHT THROUGH SATURDAY/...
ISSUED AT 322 AM CDT SUN MAY 26 2013

PERSISTENT POPS FOR THE EXTENDED WILL LEAD TO MANY ISSUES/CONCERNS
WITH EXTENDED. INCREASED CONFIDENCE IN PROLONGED
PRECIPITATION...WITH HIGH PRECIP RATES POSSIBLE AT TIMES ACROSS
THE CWA. PWAT VALUES REMAIN HIGH THROUGH THE PERIOD...NEAR 1.5 OR
HIGHER AT TIMES...WHICH IS WELL ABOVE CLIMATOLOGY FOR LATE
MAY/EARLY JUNE.

TONIGHT WILL SEE ANOTHER SHORTWAVE LIFTING NORTHEAST ALONG THE MO
VALLEY...WITH THETA-E ADVECTION AHEAD OF SHORTWAVE...SPREADING INTO
CENTRAL IOWA ALONG WITH GOOD MOISTURE TRANSPORT ON NOSE OF LLJ.
SOUNDINGS ALSO INDICATE DEEP WARM CLOUD DEPTH LAYER...ESPECIALLY
ACROSS THE NORTH OVERNIGHT AND ANTICIPATE HEAVY RAINFALL RATES.
MAY NEED A FLASH FLOOD WATCH AGAIN FOR THE OVERNIGHT
PERIOD...HOWEVER HAVE HELD OFF FOR NOW WITH CURRENT
HEADLINES...AND NORTHERN PORTIONS OF CWA HAVE NOT RECEIVED AS MUCH
RAINFALL AS CENTRAL.

EXPECT PRECIPITATION TO CONTINUE INTO THE DAY MONDAY AS THETA-E
ADVECTION AND MOISTURE TRANSPORT INCREASE AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. NEAR FRONTAL BOUNDARY IN THE FAR WEST...SB CAPE
VALUES SUPPORT CHANCES FOR SEVERE WEATHER...WITH SHEAR INCREASING
18-00Z ALONG BOUNDARY. SYSTEM LIFTS AGAIN NE ACROSS THE
STATE...WITH HIGHEST PRECIPITATION CHANCES/QPF AGAIN ACROSS THE
NORTH...THOUGH DEEP LAYER SATURATION WAINS TOWARDS 12Z TUESDAY.
HOWEVER...AREAS OF HEAVY RAIN AGAIN LOOK POSSIBLE AS SOUTHERLY
FLOW PERSISTS...WITH ADDITIONAL FLOOD/FLASH FLOOD HEADLINES
POTENTIALLY NEEDED.

FRONTAL BOUNDARY LINGERS INTO TUESDAY...WITH ADDITIONAL CHANCES
FOR PRECIPITATION. AGAIN...NEAR FRONTAL BOUNDARY COULD SEE
STRONG/SEVERE STORMS...BUT SHEAR IS A BIT WEAKER. CURRENTLY...BEST
CHANCES FOR PRECIPITATION ACROSS THE NORTH...THOUGH STILL MODEL
DISAGREEMENT ON LOCATION OF THE FRONT...AND MAY BE FURTHER SOUTH.

LARGE AREA OF LOW PRESSURE IS SET TO IMPACT THE REGION FOR THE
MIDDLE/END OF THE WEEK. MAY SEE A BREAK BETWEEN SYSTEMS AHEAD OF
SECONDARY LOW FOR WEDNESDAY AND EARLY THURSDAY...THOUGH HAVE KEPT
LINGERING POPS WITH MODEL UNCERTAINTIES. LOW EXPECTED TO DIG INTO
SOUTHERN DAKOTAS FOR THURSDAY...WITH FRONTAL BOUNDARY SPREAD
ACROSS IOWA...SLOWLY LIFTING NORTHEASTWARD THROUGH FRIDAY AS
NEGATIVELY TILTED TROUGH. HOWEVER...THERE ARE STILL SIGNIFICANT
MODEL DISCREPANCIES IN TIMING/LOCATION OF LOW AND FRONTAL BOUNDARY
FOR THURSDAY/FRIDAY...BUT PERIOD HAS POTENTIAL TO BE ACTIVE WITH
SEVERE STORMS POSSIBLE. THIS WILL NEED TO BE CLOSELY MONITORED BY
FUTURE SHIFTS.

&&

.AVIATION...26/12Z
 ISSUED AT 654 AM CDT SUN MAY 26 2013

WIDESPREAD IFR CIGS WILL BE SLOW TO IMPROVE TODAY WITH WARM FRONT
HOLDING TO THE SOUTH OF THE TAF SITES. TSRA OVER THE NORTH AND
EAST WILL WEAKEN THIS MORNING. FURTHER REDEVELOPMENT IS LIKELY
TONIGHT WITH TSRA BECOMING WIDESPREAD AGAIN TONIGHT ALONG WITH
CIGS BLO 010 OVER MOST OF THE STATE.

&&

.HYDROLOGY...
ISSUED AT 322 AM CDT SUN MAY 26 2013

STRONG MOISTURE FLUX INTO THE STATE CONTINUES TO FOCUS ON THE H8 WARM
FRONT AND SHOULD CONTINUE TO PRESENT PROBLEMS FOR THE NEXT FEW
HOURS.  DOPPLER ESTIMATES SUGGEST RAINFALL OF 3 TO 5 INCHES MAY HAVE
OCCURRED IN PARTS OF JASPER COUNTY.  THE CURRENT FLASH FLOOD WATCH
WILL CONTINUE THROUGH 14Z.  FEEL FLOODING THREAT WILL DIMINISH ONCE
THE LLJ WEAKENS.  FOR THAT REASON WOULD WANT TO HOLD OFF UNTIL AT
LEAST MID DAY BEFORE ISSUING ADDITIONAL HEADLINES.

OVERNIGHT TONIGHT LLJ AGAIN KICKS UP NOSING INTO IOWA WITH THETA-E
ADVECTION AND CONTINUED STRONG MOISTURE TRANSPORT AHEAD OF A
SHORTWAVE. POTENTIAL AGAIN EXISTS OVERNIGHT FOR AREAS OF HEAVY
RAIN WITH EFFICIENT RAIN PRODUCING STORMS AS PWATS REMAIN HIGH.
CHANCES FOR FLASH FLOOD AGAIN EXIST OVERNIGHT ESPECIALLY IN AREAS
WHICH HAVE ALREADY RECEIVED SUBSTANTIAL RAINFALL. IN
ADDITION...PATTERN LOOKS TO PERSIST INTO MONDAY NIGHT...THOUGH
FURTHER NORTH. MAY SEE RIVERS BEGIN TO REACT TO HEAVY
RAINFALL...ESPECIALLY IN THE NORTHEAST WHERE RIVERS ARE RUNNING
HIGH...WITH RIVER FLOODING POSSIBLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR AUDUBON-BLACK
HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HARDIN-JASPER-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-
SAC-STORY-TAMA-WAPELLO-WEBSTER.

&&

SHORT TERM...MS MAY 13
LONG TERM...AWB
AVIATION...MS MAY 13
HYDROLOGY...MS MAY 13/AWB
Hazardous weather outlook, May 26, 3:59 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT SUN MAY 26 2013

IAZ004>007-015>017-023>028-070>073-081>085-092>097-271100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
459 AM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.
SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-074-075-086-271100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
459 AM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. CHANCES FOR
SEVERE WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL AND LOCAL FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.
SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

AWB

In the hours before

Local storm report, May 26, 9:31 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       PARKERSBURG             42.57N 92.78W
05/26/2013  E2.78 INCH       BUTLER             IA   CO-OP OBSERVER

&&

JJOHNSON
Local storm report, May 26, 9:33 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       3 NNE GRINNELL AIRPORT  41.75N 92.71W
05/26/2013  E4.50 INCH       POWESHIEK          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4.5 INCHES OF RAIN SINCE 6 PM
            SATURDAY

&&
Local storm report, May 26, 10:11 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     FLASH FLOOD      5 ENE POPEJOY           42.63N 93.35W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            6 INCHES OF WATER OVER 70TH AVENUE NEAR THE HEATHER
            AVENUE INTERSECTION.

0928 AM     FLASH FLOOD      8 N IOWA FALLS          42.63N 93.24W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            IN THE TOWN OF BRADFORD...WATER OVER NETTLE AVENUE
            BETWEEN 3RD STREET AND 5TH STREET.

1009 AM     FLASH FLOOD      2 E LATIMER             42.77N 93.32W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            WATER OVER JONQUIL AVENUE ABOUT 1.5 MILES NORTH OF
            HIGHWAY 3 DUE TO THE SPRING CREEK OUT OF ITS BANKS.

1010 AM     FLASH FLOOD      4 SSE COULTER           42.68N 93.34W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            BRIDGE CLOSED ON INDIGO AVENUE JUST SOUTH OF 110TH STREET
            DUE TO CREEK OUT OF ITS BANKS.

1016 AM     FLASH FLOOD      6 N IOWA FALLS          42.60N 93.27W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            50TH STREET/COUNTY HIGHWAY 65 WASHED OUT JUST WEST OF
            MALLARD AVENUE.

&&

PODRAZIK
Local storm report, May 26, 10:27 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      5 ESE IOWA FALLS        42.48N 93.18W
05/26/2013                   HARDIN             IA   LAW ENFORCEMENT

            P AVENUE WASHED OUT NEAR THE 155TH STREET INTERSECTION

1115 AM     FLASH FLOOD      4 S ACKLEY              42.50N 93.05W
05/26/2013                   HARDIN             IA   LAW ENFORCEMENT

            WATER OVER COUNTY HIGHWAY S56 NEAR THE 140TH STREET
            INTERSECTION

&&

PODRAZIK
Special weather statement, May 26, 10:41 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT SUN MAY 26 2013

IAZ005>007-016-017-024>027-035>038-261845-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD...
GARNER...MASON CITY...HUMBOLDT...CLARION...HAMPTON...ALLISON...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER
1141 AM CDT SUN MAY 26 2013

...STRONG SOUTHEAST WINDS EXPECTED UNTIL EARL THIS AFTERNOON...

STRONG AND GUSTY SOUTHEAST WINDS FROM 30 TO 40 MPH WITH GUSTS UP
TO 50 MPH CAN BE EXPECTED ACROSS NORTH CENTRAL IOWA THROUGH AROUND
1 PM THIS AFTERNOON. AFTER 1 PM...THE WINDS WILL DECREASE TO 15 TO
25 MPH FROM THE SOUTHEAST.
Local storm report, May 26, 10:47 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     NON-TSTM WND GST STEAMBOAT ROCK          42.41N 93.07W
05/26/2013  E52 MPH          HARDIN             IA   MESONET

&&

The radar

The Des Moines radar (KDMX), 53 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 7 flood, 6 hail, 6 high wind, 1 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Flood, Jasper

When
May 26, 11:01 AM CST to May 27, 7:30 AM CST
Where
Jasper County, 2.18 mi ESE of Metz to 2.73 mi SSE of Goddard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
41.660, -93.090

North Skunk River was out of its banks along I-80.

Flash Flood, Marshall

When
May 26, 2:35 PM CST to 8:30 PM CST
Where
Marshall County, 1.47 mi NNW of Clemons to 1.47 mi SSW of Clemons
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.140, -93.160

Minerva Creek out of its banks and flooding 50 acres near 148th and S52. Water approaching the bridge. Gravel road 155th was under water.

Flash Flood, Story

When
May 26, 2:55 PM CST to 6:45 PM CST
Where
Story County, 2.49 mi ENE of Zearing to 1.14 mi SE of Zearing
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
42.179, -93.253

NWS CO-OP observer and Emergency Manager report flash flooding in and near Zearing. Highway 65 is under water in two places, including south 140th St. County pavement E18 is closed in several places east and west of Zearing.

Flash Flood, Marshall

When
May 26, 3:30 PM CST to 8:30 PM CST
Where
Marshall County, 2.81 mi NE of Luray to 1.45 mi S of Le Grand
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.013, -92.968

Marshall County dispatch reports flooded roads in Marshalltown and the northern part of the county. Major Highways 14 and 146 are under water and closed with numerous stranded vehicles in Marshalltown.

Hail, Crawford

When
May 26, 3:33 PM CST
Where
Crawford County, 4.66 mi E of Boyer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.190, -95.140

Heavy Rain, Tama

When
May 26, 4:12 PM CST
Where
Tama County, 2.07 mi N of Toledo
Reported by
COOP Observer
Coordinates
42.030, -92.580

Rainfall since midnight was 3.92 inches.

Flash Flood, Marshall

When
May 26, 5:10 PM CST to 8:30 PM CST
Where
Marshall County, 1.5 mi W of Haverhill to 0.79 mi NNW of Ferguson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.950, -92.999

Marshall County Sheriff reports that Highway 14 remained closed due to flooding north of Marshalltown. Highway 330 south of Albion is also closed.

Flash Flood, Poweshiek

When
May 26, 5:30 PM CST to 8:45 PM CST
Where
Poweshiek County, 5.4 mi ESE of Sheridan to 3.54 mi ESE of Sheridan
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.790, -92.560

Newburg road near intersection of Highway F17 and Highway 63 is closed for a distance of about 100 yards.

Hail, Polk

When
May 26, 5:45 PM CST to 5:50 PM CST
Where
Polk County, (Dsm)des Moines Intl
Measured
0.75 in hail
Reported by
ASOS
Coordinates
41.530, -93.670

Special observation from the airport observer.

Tornado, Ringgold

When
May 26, 6:23 PM CST to 6:24 PM CST
Where
Ringgold County, 2.23 mi WSW of Diagonal
Rating
EF0
Path length
0.12 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
40.790, -94.371

A brief tornado touchdown occurred.

Hail, Taylor

When
May 26, 7:00 PM CST
Where
Taylor County, 1.73 mi SE of Merle Jct
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.760, -94.560

Funnel Cloud, Taylor

When
May 26, 7:07 PM CST
Where
Taylor County, 3.47 mi NW of Blockton
Reported by
Trained Spotter
Coordinates
40.660, -94.510

Flash Flood, Poweshiek

When
May 26, 7:15 PM CST to 8:45 PM CST
Where
Poweshiek County, 4.34 mi NNW of Malcolm to 5.02 mi ENE of Grinnell Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.759, -92.580

Flash flooding reported on 90th St. between 360th and 370th Ave.

Flood, Poweshiek

When
May 26, 7:15 PM CST to May 27, 9:30 AM CST
Where
Poweshiek County, 2.07 mi N of Forest Home to 3.64 mi WSW of Malcolm
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.560, -92.620

Numerous road closings due to flooding throughout Poweshiek County including 400th Ave west of Grinnell and several roads in the Searsboro and Montezuma area.

Hail, Taylor

When
May 26, 7:21 PM CST
Where
Taylor County, 5.04 mi SW of Gravity
Measured
1.25 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.720, -94.800

Hail, Taylor

When
May 26, 7:37 PM CST
Where
Taylor County, Bedford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.670, -94.720

Rainfall of three quarters of an inch as well.

Flood, Jasper

When
May 26, 7:40 PM CST to May 27, 3:30 AM CST
Where
Jasper County, 2.34 mi SE of Kellogg to 3.22 mi N of Newton
Cause
Heavy Rain
Property damage
$250,000
Reported by
State Official
Coordinates
41.696, -92.888

Twenty sections of county roads were closed due to flooding, many along the North Skunk River.

Flood, Mahaska

When
May 26, 8:45 PM CST to May 27, 7:30 AM CST
Where
Mahaska County, 2.67 mi N of New Sharon to 0.56 mi NNE of New Sharon
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.509, -92.667

Highway 146 is closed from Highway 63 at New Sharon north to the Poweshiek County line due to flooding on the North Skunk River.

Flood, Butler

When
May 26, 9:50 PM CST to May 27, 12:30 PM CST
Where
Butler County, 1.02 mi W of Parkersburg to 0.76 mi NNW of Parkersburg
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
COOP Observer
Coordinates
42.570, -92.800

Beaver Creek out of its banks and flooding about a mile long section of Iowa Highway 57 west of Parkersburg. Iowa DOT has already closed that section of the highway with water reaching several houses.

Hail, Humboldt

When
May 26, 9:55 PM CST
Where
Humboldt County, Bradgate
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.800, -94.420

Flood, Mahaska

When
May 26, 11:45 PM CST to May 27, 12:30 PM CST
Where
Mahaska County, 1.04 mi E of New Sharon to 2.56 mi ENE of Taintor
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.470, -92.650

Highway 63 east of town and highway 146 north of town flooded by the North Skunk River.

Flash Flood, Guthrie

When
May 27, 3:15 AM CST to 8:00 AM CST
Where
Guthrie County, 0.51 mi E of Bayard to 1.22 mi NNE of Bayard
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.850, -94.560

Highway 25 railroad underpass flooded. Highway has been closed.

Flash Flood, Guthrie

When
May 27, 3:22 AM CST to 8:00 AM CST
Where
Guthrie County, 1.22 mi NNW of Fanslers to 1.71 mi ENE of Yale
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.766, -94.481

Water over the spillway and road in Springbrook State Park. DNR is evacuating the park.

Flash Flood, Guthrie

When
May 27, 3:30 AM CST to 8:00 AM CST
Where
Guthrie County, 2.07 mi S of Bagley to 2.19 mi S of Bagley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.820, -94.430

Water flowing over Quail Road.

High Wind, Hardin

When
May 27, 6:30 AM CST to 7:30 AM CST
Where
Hardin forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Trees were blown down and outbuildings were damaged.

High Wind, Story

When
May 27, 7:30 AM CST to 8:30 AM CST
Where
Story forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Marshall

When
May 27, 7:30 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Polk

When
May 27, 8:00 AM CST to 8:30 AM CST
Where
Polk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Measured at the Ankeny Airport.

High Wind, Boone

When
May 27, 8:00 AM CST to 10:00 AM CST
Where
Boone forecast zone
Measured
40 kt (46 mph) estimated sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Tree limbs were blown down as well as a few power lines.

Flood, Guthrie

When
May 27, 8:23 AM CST to 12:45 PM CST
Where
Guthrie County, Bagley to 1.13 mi W of Bagley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.850, -94.430

Flood waters moving over highway 141 from water flowing out of fields.

Flash Flood, Butler

When
May 27, 8:37 AM CST to 12:45 PM CST
Where
Butler County, 0.45 mi WSW of New Hartford to 0.58 mi W of New Hartford
Cause
Dam / Levee Break
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.567, -92.628

Terrace Ave, a gravel road levee, is failing and water is flowing into New Hartford.

High Wind, Jasper

When
May 27, 9:00 AM CST to 10:00 AM CST
Where
Jasper forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Butler2013-05-2771MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442534, 442503, 442504, 442505, 442494, 442500, 442506, 442507, 442502, 442501, 442496, 442495, 442508, 442535, 442498, 442497, 442536, 442537, 442538, 442499, 442539, 442540, 442541, 442542, 442550, 442547, 442548, 442546, 442551, 442543, 442544, 442549.